Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Have tingling and numbness in lower leg while standing. Looking for solution

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I have tingling and numbness in my lower leg when standing.
Posted Fri, 3 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Aparna Kohli 21 minutes later
Thanks for writing in.
If the tingling and numbness in your leg is temporary and lasts for a short while after you've been sitting for a long time, then I dont think there's any need to worry. Sitting in a particular posture can compress a nerve, and can lead to such symptoms.
If the symptoms are persisting, please answer the following questions to allow me help you better:
a. Have you been tested for diabetes? If yes, how long ago?
b. Are you vegetarian? I would be specifically interested in knowing your milk intake and intake of non vegetarian food?
c. Are you currently taking any medication?
d. Have any investigations been done for you?
e. Do you have any other symptoms like difficulty moving your thigh or foot?

Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Have tingling and numbness in lower leg while standing. Looking for solution 21 minutes later
I have been wearing heels more recently than usual. The tingling usually starts when I am standing up for a while. It begins weith some tingling, and when I move, it goes away. This happens periodically during standing.

a. I have not been tested for diabetes in over a year. I have been exercising, and have lost weight since my last test. I do have heavy sugar cravings, though. Not sure it relates.
b. I am not vegetarian; however, I do not drink milk at all.
c. I am not taking medications
d. Not sure what you are asking about investigations.
e. No difficulty moving thigh or foot.

Answered by Dr. Aparna Kohli 18 minutes later
Thanks for writing back.
In my opinion, I think the tingling may be due to nerve getting compressed due to an altered posture that you are now assuming ( due to the heels). I think you should go back to wearing flats or a shoe with maximum 1-1.5 inches of heel.
Its unlikely that this is due to something else as people with diabetes would usually take 10 years to develop such symptoms. Since you were screened last year, I dont think thats a possibility.
Nutritional deficiencies like calcium supplement if you're not taking any milk.
Hope this helps. Let me know if I can address any more concerns.
Above answer was peer-reviewed by
Follow-up: Have tingling and numbness in lower leg while standing. Looking for solution 11 minutes later
Thanks so much for your help. I was concerned because it only happens when standing...even when I don't have on heels. Also, it is only from the knee to the calf, on the outside of my leg. Feels kind of like a flushing with the tingling...I am in generally good shape. I had a meniscus tear in the opposite knee, so i don't think that impacts the one in question.

If it were back issue, such as a pinched nerve, does my back have to hurt? I do not have any back pain, however, my hamstring on the leg in question has had some pain periodically.

Thanks again for your prompt response.
Answered by Dr. Aparna Kohli 7 minutes later
Thanks for writing back.
If the problem was in the back, the pain would radiate right from your hip to the foot and would also be associated weakness of the muscles as well. The back would usually hurt in such a situation.
The pain in the hamstrings can be due to an electrolyte issue or simply dehydration. So have plenty of fluids. If the pain is recent in onset, the heels may be responsible.
I hope I have addressed your concerns.
If you have no more questions, please close this discussion and rate the answer
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor